Excedrin extra strength vs excedrin migraine

17,574
7,214
excedrin migraine is more money but they contain the same exact ingredients. Total sham!
 

phinds

Science Advisor
Insights Author
Gold Member
15,484
5,116
I'm shocked. Shocked, I say.
 

berkeman

Mentor
55,934
5,977
Looks like Excedrin Menstrual Complete has matching ingredients as well...

http://en.wikipedia.org/wiki/Excedrin

Wikipedia on Excedrin said:
Versions[edit]

Over the years, different types of the drug were introduced:[2][3]

1960 Excedrin Extra Strength (the formula changed for the last time in 1978)[4] In 1960, Bristol-Myers Squibb introduced Excedrin Extra Strength for headaches, the first multi-ingredient formulation headache treatment product.[5] Contains 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine

1969 Excedrin PM The first headache and sleeping pill combined product.[5] Contains 500 mg acetaminophen and 38 mg diphenhydramine citrate as a sleep aid, the same active ingredients as Tylenol PM, which was introduced several years later.

1998 Excedrin Migraine At the beginning of 1998, the FDA granted clearance to market Excedrin Migraine for the relief of migraine headache pain and associated symptoms. Excedrin Migraine continued the trend of marketing pain products for specific types of pain, becoming the first migraine headache medication available to consumers without a prescription,[6] even though it has identical active ingredients to the regular Excedrin Extra Strength product, 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine.

2003 Excedrin Tension Headache Contains 500 mg acetaminophen and 65 mg caffeine.

2005 Excedrin Sinus Headache Contains 325 mg acetaminophen and 5 mg phenylephrine HCl as a decongestant.

2007 Excedrin Back and Body A dual-ingredient formula claiming that it "works two ways—as a pain reliever and a pain blocker right where it hurts". Contains 250 mg acetaminophen, 250 mg aspirin.[7]

[Unknown year] Excedrin Menstrual Complete Excedrin Menstrual Complete continues the trend of marketing pain products for specific types of pain, even though it has identical active ingredients to the regular Excedrin Extra Strength product and Excedrin Migraine, 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine.
 

Office_Shredder

Staff Emeritus
Science Advisor
Gold Member
3,734
99
I googled a bit and apparently part of the reason they are called different things is because the FDA requires different dosages for different uses. If you use excedrin for a migraine and it doesn't work on the first shot you shouldn't keep taking it (and it says so on the package), but if you're taking it for general pain you can take it every couple hours for however long.

As for why they are priced differently, this could be the drug store's strategy as much as the manufacturer - and by strategy I mean they just make up whatever prices people will pay.

It's also possible the release timing (choice of coating and other random junk that helps keep the pill together) is different for different pills.
EDIT TO ADD: Although I just checked their non-active ingredients and they're the same in the same order, but I guess there's still a small chance they come in different proportions anyway.

It also could be that using it to help migraine headaches had worse side effects than other uses and they're worried more about a lawsuit or something and feel the need to charge more to justify the risk - probably not, but not impossible.
 
Last edited:

FlexGunship

Gold Member
367
8
I've found the same thing with my No-Doz and Dunkin Donuts coffee. Shameful!
 

Evo

Mentor
22,872
2,349
It appeared to me to all be marketing hype, they get more shelf space this way. They get more attention, the naive think they're getting something unique for their problem, when all of those problems could be listed on a single package. It's a shady practice.
 

Office_Shredder

Staff Emeritus
Science Advisor
Gold Member
3,734
99
Evo, it is literally illegal for them to place both labels on the same package.

http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/EnforcementActivitiesbyFDA/WarningLettersandNoticeofViolationLetterstoPharmaceuticalCompanies/UCM168201.pdf [Broken]

The FDA wrote a letter to Bristol-Meyers that they must advertise these products as being different. The reason for this is that the dosage for pain relief and migrain headaches is different, and the FDA believes that consumers can only be protected by having different packaging for the different labels to avoid confusion.
 
Last edited by a moderator:

Evo

Mentor
22,872
2,349
Evo, it is literally illegal for them to place both labels on the same package.

http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/EnforcementActivitiesbyFDA/WarningLettersandNoticeofViolationLetterstoPharmaceuticalCompanies/UCM168201.pdf [Broken]

The FDA wrote a letter to Bristol-Meyers that they must advertise these products as being different. The reason for this is that the dosage for pain relief and migrain headaches is different, and the FDA believes that consumers can only be protected by having different packaging for the different labels to avoid confusion.
I am not talking about package "labeling", I am talking about listed "uses" on the package.

For example, my bottle of ibuprofen says:

Uses: temporarily relieves minor aches and pains due to - headache, toothache, menstrual cramps, the common cold, muscular aches, minor pain of arthritis, temporarily reduces fever

Sure, they could market one as "Arthritis Pain Relief", and another for "Back Ache", and yet another for "Menstrual Cramps", etc...

It also appears that the dosing is only different for migraine. Anyone that gets permanent relief from one dose of acetaminophen doesn't have a real migraine, IMO. The people I know that get migraines are doubled over, unable to move, and often vomit.

http://www.healthcentral.com/migraine/c/9924/31802/difference-dosing

I should be at the pharmacy later today, so I can report back if there is any difference in "dosing" for their other products.
 
Last edited by a moderator:

Office_Shredder

Staff Emeritus
Science Advisor
Gold Member
3,734
99
I am not talking about package "labeling", I am talking about listed "uses" on the package.
And if they put "migraine headaches" on the extra strength package, the FDA would fine them and make them recall the whole lot.

They had to go through a clinical trial to prove the effectiveness of excedrin at curing migraines in order to get FDA approval to market their product as doing that, so I'm willing to take that over your not-even-anecdotal evidence that it doesn't work. If you enjoy anecdotal evidence there are plenty of people willing to attest to it on online reviews as well (easily found by googling, for example http://www.drugs.com/comments/acetaminophen-aspirin-caffeine/excedrin-migraine.html). And if you wait until you're vomiting to take the pills obviously you have waited too long.
 

Evo

Mentor
22,872
2,349
And if they put "migraine headaches" on the extra strength package, the FDA would fine them and make them recall the whole lot.

They had to go through a clinical trial to prove the effectiveness of excedrin at curing migraines in order to get FDA approval to market their product as doing that, so I'm willing to take that over your not-even-anecdotal evidence that it doesn't work. If you enjoy anecdotal evidence there are plenty of people willing to attest to it on online reviews as well (easily found by googling, for example http://www.drugs.com/comments/acetaminophen-aspirin-caffeine/excedrin-migraine.html). And if you wait until you're vomiting to take the pills obviously you have waited too long.
Yes, the reviews in that link are all anecdotal, we don't even know if any of those people actually have migraines, did you have a point? I also have no idea why you would think time has anything to do with vomiting. I know people that have migraines and it doesn't work for them. I imagine in the study a percentage of people given a placebo also claimed the placebo worked. My little sister suffers from chronic migraine. I don't know why you are getting so bent out of shape, do you hold stock? Calm down! :biggrin:

Excedrin does not suggest their product for anything except "mild to moderate" pain.
 
Last edited:

Related Threads for: Excedrin extra strength vs excedrin migraine

  • Last Post
2
Replies
34
Views
24K
  • Last Post
Replies
3
Views
2K
  • Last Post
2
Replies
26
Views
3K
  • Last Post
2
Replies
35
Views
10K
  • Last Post
Replies
1
Views
3K
  • Last Post
Replies
21
Views
5K
Replies
8
Views
2K
  • Last Post
Replies
9
Views
3K

Hot Threads

Top